Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 22, NWS La Crosse, WI

March 14, 2019Mower County, Minnesota

NWS La Crosse, WI issued this river flood warning at Mar 14, 2019, 9:30 PM CDT for Mower County, Minnesota. It took effect at Mar 14, 2019, 9:48 PM CDT. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 9:30 PM CDT (02:30 UTC)
In effect from
Mar 14, 2019, 9:48 PM CDT
Expired
Mar 16, 2019, 2:00 PM CDT
In force
40 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Mower County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River near Lansing (LANM5).

Action stage
14 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455940, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

205 
WGUS43 KARX 150230
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
930 PM CDT Thu Mar 14 2019

.The combination of snow melt and rainfall will cause minor 
flooding along the Cedar River at Lansing and Austin. Some ice 
jamming is possible which could lead to rapid fluctuations in river 
levels. Keep up to date with the latest river forecasts.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC099-151429-
/O.NEW.KARX.FL.W.0022.190315T0248Z-190316T1900Z/
/LANM5.1.ER.190315T0248Z.190315T1200Z.190316T0100Z.NO/
930 PM CDT Thu Mar 14 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Cedar River at Lansing.
* until Saturday afternoon.
* At  8:30 PM Thursday the stage was 17.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage tonight and continue to 
  rise to near 19.7 feet Friday morning. The river will fall below
  flood stage by Friday evening.
* Impact...At 18.0 feet...Minor lowland flooding begins.

&&
 
LAT...LON 4385 9298 4378 9293 4372 9295 4372 9297 4385 9304

$$

MNC099-151429-
/O.NEW.KARX.FL.W.0023.190315T0715Z-190316T2040Z/
/ASTM5.1.ER.190315T0715Z.190315T1200Z.190316T0240Z.NO/
930 PM CDT Thu Mar 14 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Cedar River at Austin.
* from late tonight to Saturday afternoon.
* At  7:30 PM Thursday the stage was 10.3 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage Friday morning and continue to
  rise to near 16.9 feet Friday early afternoon. The river will fall 
  below flood stage by Friday evening.
* Impact...At 15.0 feet...The city of Austin takes specific actions to
  warn people and businesses.

&&
 
LAT...LON 4372 9295 4361 9297 4361 9299 4368 9299 4372 9297

$$
2 follow-up statements
011 
WGUS83 KARX 150415
FLSARX


Flood Statement
National Weather Service La Crosse WI
1115 PM CDT Thu Mar 14 2019

.Snow melt combined with recent rain has caused flooding 
along the Cedar and Turkey rivers. Some 
ice jamming is also possible which could lead to rapid fluctuations 
in river levels. Keep up to date with the latest river forecasts.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC099-151915-
/O.CON.KARX.FL.W.0022.000000T0000Z-190316T1900Z/
/LANM5.1.ER.190315T0337Z.190315T1200Z.190316T0100Z.NO/
1115 PM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Cedar River at Lansing.
* until Saturday afternoon...Or until the warning is cancelled.
* At 10:30 PM Thursday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 19.7 feet by Friday morning. The river will fall below
  flood stage by Friday evening.
* Impact...At 18.0 feet...Minor lowland flooding begins.

&&
 
LAT...LON 4385 9298 4378 9293 4372 9295 4372 9297 4385 9304

$$

MNC099-151915-
/O.CON.KARX.FL.W.0023.190315T0715Z-190316T2040Z/
/ASTM5.1.ER.190315T0715Z.190315T1200Z.190316T0240Z.NO/
1115 PM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Cedar River at Austin.
* from late tonight to Saturday afternoon...Or until the warning is 
  cancelled.
* At 10:25 PM Thursday the stage was 11.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 16.9 feet by Friday morning. The river will fall below
  flood stage by Friday evening.
* Impact...At 15.0 feet...The city of Austin takes specific actions to
  warn people and businesses.

&&
 
LAT...LON 4372 9295 4361 9297 4361 9299 4368 9299 4372 9297

$$

IAC067-151915-
/O.CON.KARX.FL.W.0019.190315T1230Z-190317T1617Z/
/CCYI4.1.ER.190315T1230Z.190316T0000Z.190316T2217Z.NO/
1115 PM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Cedar River at Charles City.
* from Friday morning to Sunday morning...Or until the warning is 
  cancelled.
* At 10:30 PM Thursday the stage was 11.0 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
  rise to near 14.4 feet by Friday evening. The river will fall below
  flood stage by Saturday.
* Impact...At 14.0 feet...Bracket Street is closed.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

IAC191-151915-
/O.EXT.KARX.FL.W.0003.000000T0000Z-190317T0112Z/
/SPLI4.2.RS.190314T1356Z.190315T0600Z.190316T0712Z.NO/
1115 PM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Turkey River at Spillville.
* until Saturday evening...Or until the warning is cancelled.
* At 10:30 PM Thursday the stage was 11.4 feet.
* Flood stage is 9.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 11.7 feet by 
  Friday morning. The river will fall below flood stage Saturday 
  morning.

&&
 
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198

$$

IAC043-151915-
/O.EXT.KARX.FL.W.0004.000000T0000Z-190318T0436Z/
/EKDI4.2.RS.190314T0506Z.190315T0600Z.190317T1036Z.NO/
1115 PM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Turkey River at Elkader.
* until Sunday evening...Or until the warning is cancelled.
* At 10:45 PM Thursday the stage was 18.4 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 18.5 feet by 
  Friday morning. The river will fall below flood stage Sunday 
  morning.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$

IAC043-151915-
/O.EXT.KARX.FL.W.0005.000000T0000Z-190318T0000Z/
/GRBI4.3.RS.190314T0326Z.190315T0600Z.190317T0600Z.NO/
1115 PM CDT Thu Mar 14 2019

The Flood Warning continues for
  The Turkey River at Garber.
* until Sunday evening...Or until the warning is cancelled.
* At 10:15 PM Thursday the stage was 25.6 feet.
* Flood stage is 17.0 feet.
* Major flooding is occurring and Major flooding is forecast.
* Forecast...The river will continue rising to near 25.9 feet by 
  Friday morning. The river will fall below flood stage Sunday 
  morning.
* Impact...At 26.0 feet...The earthen levee at Elkport is threatened, 
  just upstream of Garber.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$
482 
WGUS83 KARX 150926
FLSARX


Flood Statement
National Weather Service La Crosse WI
426 AM CDT Fri Mar 15 2019

.!The combination of snow melt and rainfall has caused flooding 
along portions of the Cedar river, Zumbro River and Dobbins Creek. 
Some ice jamming is possible which could lead to rapid fluctuations 
in river levels. Keep up to date with the latest river forecasts.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC099-150956-
/O.CAN.KARX.FL.W.0022.000000T0000Z-190316T1900Z/
/LANM5.1.ER.190315T0430Z.190315T0500Z.190315T0515Z.NO/
426 AM CDT Fri Mar 15 2019

The Flood Warning is cancelled for
  The Cedar River at Lansing.
* At  3:30 AM Friday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at 12:15 AM Friday.
* Forecast...The river will continue to fall to 16.3 feet by Saturday
  morning.
* Impact...At 18.0 feet...Minor lowland flooding begins.

$$

MNC099-160025-
/O.EXT.KARX.FL.W.0023.000000T0000Z-190316T1630Z/
/ASTM5.1.ER.190315T1612Z.190315T1800Z.190315T2230Z.NO/
426 AM CDT Fri Mar 15 2019

The Flood Warning continues for
  The Cedar River at Austin.
* until Saturday morning...Or until the warning is cancelled.
* At  4:05 AM Friday the stage was 12.3 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 15.3 feet by today. The river will fall below flood 
  stage by today.
* Impact...At 15.0 feet...The city of Austin takes specific actions to
  warn people and businesses.

&&
 
LAT...LON 4372 9295 4361 9297 4361 9299 4368 9299 4372 9297

$$

IAC067-160025-
/O.EXT.KARX.FL.W.0019.190315T0923Z-190317T1630Z/
/CCYI4.1.ER.190315T0734Z.190316T0600Z.190316T2230Z.NO/
426 AM CDT Fri Mar 15 2019

The Flood Warning continues for
  The Cedar River at Charles City.
* until Sunday morning...Or until the warning is cancelled.
* At  3:30 AM Friday the stage was 12.4 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.9 feet by 
  Saturday morning. The river will fall below flood stage Saturday.
* Impact...At 14.0 feet...Bracket Street is closed.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

MNC099-160025-
/O.CON.KARX.FL.W.0020.000000T0000Z-190316T0620Z/
/DOBM5.1.ER.000000T0000Z.190315T0115Z.190315T1220Z.NO/
426 AM CDT Fri Mar 15 2019

The Flood Warning continues for
  The Dobbins Creek at Austin 2NE.
* until late tonight...Or until the warning is cancelled.
* At  3:30 AM Friday the stage was 11.6 feet.
* Flood stage is 11.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 12.0 feet by this
  morning. The river will fall below flood stage this morning.

&&
 
LAT...LON 4366 9297 4368 9296 4373 9287 4374 9277 4369 9279

$$

MNC157-160025-
/O.CON.KARX.FL.W.0018.000000T0000Z-190317T0316Z/
/ZUMM5.1.ER.190315T0806Z.190315T1800Z.190316T0916Z.NO/
426 AM CDT Fri Mar 15 2019

The Flood Warning continues for
  The Zumbro River at Zumbro Falls.
* until Saturday evening...Or until the warning is cancelled.
* At  3:30 AM Friday the stage was 18.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 19.5 feet by 
  later today. The river will fall below flood stage Saturday 
  morning.
* Impact...At 18.0 feet...Minor flooding begins. Water may go over 
  County Road 68 between Zumbro Falls and Hammond.

&&
 
LAT...LON 4428 9250 4430 9246 4427 9226 4425 9224 4419 9240

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 14, 6:00 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 14, 6:00 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Thu Mar 14 2019

.SHORT TERM...(This evening through Friday)
Issued at 337 PM CDT Thu Mar 14 2019

Main impactful weather concern remains on ongoing flooding across
the area.

Water vapor imagery this afternoon indicated a deep upper low across
Iowa with the attendant surface low shifting into northwest
Wisconsin. An arcing band of low-topped showers/storms extending
southeast from the occluded surface low that clipped portions of
central WI has shifted north and east of the area. Otherwise,
showers will continue to increase this afternoon and evening in
association with the upper trough and a mid-level deformation zone.
As cooler air filters into the area from the west, precip will mix
with and change to snow through the evening, but any accumulations
should be less than half an inch. As the surface low pulls east,
gusty northwest winds will develop this evening. The stronger 925 mb
flow will nose into NE IA/SE MN this evening before gradually
weakening with eastward extent. Combined with low-level cold
advection, sporadic gusts around 40 mph are possible this evening,
especially west of the MS River.

Cooler northwest flow returns on Friday with more seasonable highs
in the 30s to near 40. Continued low-level cold advection and 30 to
35 kts of wind at the top of the mixed layer will lead to a
breezy/windy day, with northwest winds gusting to around 30 mph at
times. Within cyclonic flow aloft as another upper wave rotates
southeastward, expect more clouds than sun and could not rule out a
few rain/snow showers in the afternoon with steepening low level
lapse rates, particularly over northern WI.

.LONG TERM...(Friday night through Thursday)
Issued at 337 PM CDT Thu Mar 14 2019

Main forecast concerns in the long-term are on temperatures and
small chances for precipitation next week.

Surface high pressure builds into the region on Saturday with
northwest flow aloft in place. The northwest flow continues across
the region through this weekend and into next week with no
significant weather systems on the horizon. A weak trough is
expected to move through the region Tuesday bringing low chances
for rain or snow to the area. Plan on temperatures hovering near
seasonal normals. Weak ridging builds into the upper midwest
Wednesday into Friday and we should see temperatures warm
slightly, at least highs. Plan on high temperatures edging into
the mid to upper 40s to around 50.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Mar 14 2019

Windy night, wet evening as low pressure system exits northeast.

Cigs: ifr/mvfr hold tonight, with meso models showing improvement
for Fri afternoon as the responsible low pressure heads northeast.
Could get into VFR for awhile, but another - weaker shortwave
trough - could drop cigs back into mvfr fri evening.

WX/vsby: periods of showers this evening, into the overnight.
rain/snow mix likely for KRST, and could end as just snow. Minimal
(if any) snow accum expected. Likely stay mostly rain before ending
at klse. Some vsby restrictions with the pcpn..,mostly mvfr but could
dip into ifr when snow mixes in.

Winds: strong/gusty from the northwest tonight through the better
part of Friday (gusts in excess 30kts). Should start to settle down
Friday evening as the pressure gradient starts to relax.

&&

.HYDROLOGY...
Issued at 337 PM CDT Thu Mar 14 2019

Flood Watch through 7 AM Friday. Minor to major river flooding
will continue with the worst impacts expected south of Interstate
90 into this weekend. Some ice jams have been reported and we may
see a few more of these as snow melt and recent rainfall flows
into the river systems.

Would expect water issues away from rivers to start increasing as
well as water is released from the snow -ponding water, water over
roads, mud/rock slides.

Monitor river levels closely and the latest flood warnings for
your area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Flood Watch through Friday morning for MNZ079-086>088-094>096.

IA...Flood Watch through Friday morning for IAZ008>011-018-019-029-
     030.

&&

SHORT TERM...JM
LONG TERM...Wetenkamp
AVIATION...Rieck
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Mar 14, 1:12 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
112 PM CDT Thu Mar 14 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
112 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect through 7 AM Friday.

Flooding will continue or develop along a number of tributaries
to the Mississippi River through tonight as runoff continues from
rainfall and snow melt. Ice jams are also possible. Urban and
poor drainage areas will also likely see significant ponding of
water.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River flooding is expected to continue Friday and into the
weekend. For more detail on river flooding, including river
levels and forecasts, please visit weather.gov/lacrosse.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:52 PM CDTRiver Flood WarningARXFillmore38 hr
Mar 14, 9:30 PM CDTRiver Flood WarningARXMower42 hr
Mar 15, 6:56 AM CDTAreal Flood WarningARXFillmore, Houston, Mower12 hr
Mar 15, 11:07 AM CDTRiver Flood WarningARXMower48 hr
Mar 15, 3:59 PM CDTRiver Flood WarningARXOlmsted, Winona27 hr
Mar 15, 6:08 PM CDTAreal Flood WarningARXHouston24 hr

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.